Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 19, 2004, 6:45 PM EDT for 4 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2004, 6:45 PM EDT (22:45 UTC)
- Expired
- May 19, 2004, 8:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 54 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 192244 FFWAKQ VAC199-650-700-735-200045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 645 PM EDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF HAMPTON IN SOUTHEAST VIRGINIA CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA CITY OF POQUOSON IN SOUTHEAST VIRGINIA YORK COUNTY IN SOUTHEAST VIRGINIA * UNTIL 845 PM EDT * AT 636 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM 6 MILES NORTHWEST OF FORT EUSTIS...OR ABOUT 7 MILES SOUTH OF WILLIAMSBURG...MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK TERRACE...TABB...SEAFORD...POQUOSON...PATRICK HENRY FIELD...NEWPORT NEWS...LEE HALL...LANGLEY AFB...GRAND VIEW...GRAFTON AND DENBIGH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WAKEFIELD. $$ DR
2 follow-up statements
000 WGUS71 KAKQ 192336 FFSAKQ VAC199-650-700-735-200045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 735 PM EDT WED MAY 19 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR YORK COUNTY AND THE CITIES OF NEWPORT NEWS POQUOSON AND HAMPTON... AT 730 PM EDT...RADAR SHOWED THUNDERSTORMS IN NEWPORT NEWS...YORK...HAMPTON AND POQUOSON...WERE MOVING SOUTHEAST...AND SHOULD END OVER THE AREA BEFORE 830 PM. RADAR ESTIMATES 3 TO 4 INCHES OF RAIN IN SOME PARTS OF NEWPORT NEWS AND YORK...WITH 1 TO 2 INCHES IN HAMPTON AND POQUOSON. NEARLY 2 INCHES OF RAIN HAS BEEN MEASURED IN SOME PARTS OF NEWPORT NEWS SINCE THE RAIN BEGAN LATE THIS AFTERNOON. LOCAL LAW ENFORCEMENT OFFICIALS IN NEWPORT NEWS AND YORK REPORTED CONTINUED FLOODING OF ROADWAYS AND UNDERPASSES. JUST RECENTLY...DARE ROAD IN YORK HAS BEEN CLOSED DUE TO HIGH WATER. AN ADDITIONAL INCH OF RAIN WILL LIKELY CAUSE ADDITIONAL FLOODING IN NEWPORT NEWS...AND YORK WITH POTENTIAL FLOODING AS WELL IN THE CITIES OF HAMPTON AND POQUOSON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ NS
000 WGUS71 KAKQ 200042 FFSAKQ VAC199-650-700-735-200245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 845 PM EDT WED MAY 19 2004 ...THE FLASH FLOOD WARNING FOR YORK COUNTY AND THE CITIES OF NEWPORT NEWS POQUOSON AND HAMPTON HAS EXPIRED... AT 845 PM EDT...RADAR SHOWED THE THUNDERSTORMS THAT WERE AFFECTING THE AREA HAD MOVED OUT OF THE AREA. RADAR ESTIMATES 3 TO 4 INCHES OF RAIN IN SOME PARTS OF NEWPORT NEWS AND YORK...WITH 1 TO 2 INCHES IN HAMPTON AND POQUOSON. NEARLY 3 INCHES OF RAIN HAS BEEN MEASURED IN SOME PARTS OF NEWPORT NEWS SINCE THE RAIN BEGAN LATE THIS AFTERNOON. LOCAL LAW ENFORCEMENT OFFICIALS IN NEWPORT NEWS AND YORK REPORT THE WATER IS RECEDING...AND ROADS ARE NOW PASSABLE IN NEWPORT NEWS. DARE ROAD IN YORK IS STILL CLOSED...BUT WATER IS RECEDING NOW. MOTORISTS ARE STILL URGED TO USE EXTREME CAUTION...AND BE AWARE THAT AS LITTLE AS A FOOT OF WATER CAN MOVE A CAR...SO DO NOT DRIVE THROUGH WATER IF YOU DO NOT KNOW THE DEPTH. THERE ARE STILL ROADS WITH STANDING WATER ON THEM...BUT TRAFFIC IS GETTING THROUGH...AS THE WATER RECEDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ NS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:13 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 19, 4:13 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 413 PM EDT WED MAY 19 2004 MID LEVEL DEFORMATION AXIS/SHORTWAVE TROUGH HAS MADE GOOD EASTWARD PROGRESS THIS AFTN (CURRENTLY MOVING INTO WRN VA)...WHILE THE W-E SURFACE FRONT HAS DROPPED INTO CENTRAL VA. OVER THE PAST FEW HOURS CLUSTER-TYPE TSTMS HAVE BEGUN TO FIRE ALONG/AHEAD OF THE FRONT...WITH MORE OF A LINEAR ORIENTATION TO THE STORMS ACROSS NE NC WHERE SURFACE BASED INSTBY (SFC-BASED CAPES NEAR 3000 J/KG) WAS GREATER THIS AFTN DUE TO LESS CLOUD COVER. TONIGHT...FRONT WILL CONTINUE TO PUSH GRADUALLY SOUTHWARD. WILL MAINTAIN GREATER THAN 50% PROBS ALONG/AHEAD OF THE FRONT THROUGH THE EARLY EVENING WHILE THERMODYNAMICS (DAYTIME HEATING) REMAINS SUPPORTIVE. DYNAMICALLY...WHILE WEAK DEGREE OF UPPER LEVEL FORCING (UPPER LEVEL DIVERGENCE VIA RRQ OF JET STREAK) IS MORE THAN WEVE SEEN OF LATE UNDERNEATH THE DEEP SERN RIDGE. LOW-MID LEVEL FRONTOGENESIS AND QVECTOR CONVERGENCE ALONG WITH THE MOIST/UNSTABLE AIRMASS SHOULD BE SUFFICIENT FOR MOST AREAS TO SEE RAIN THIS EVENING AND/OR OVERNIGHT...AS THE FRONT MOVES TO NEAR THE VA/NC BORDER BEFORE STALLING. SEVERE WEATHER THREAT IS MINIMAL GIVEN THE RELATIVELY WEAK MID LEVEL WIND SPEEDS (25-30 KTS) ALONG WITH THE MOIST MID LEVEL PROFILE. VERTICAL WIND PROFILES SUGGEST A HYBRID OF CLUSTER/LINEAR STORMS...I.E. JUST ENOUGH SHEAR TO SUPPORT MORE STORM ORGANIZATION (NUMEROUS ACTIVITY) THAN WHAT WEVE EXPERIENCED IN A WHILE. THURSDAY...WILL CARRY PATCHY FOG OVER AREAS BEHIND THE FRONT EARLY ON...WITH THE LINGERING LOW LEVEL MOISTURE COMBINED WITH THE COOLER NE FLOW. OTHERWISE...CURRENT NEARLY STATIONARY FRONT WILL BASICALLY TRANSITION TO A SEA/BAY BREEZE BOUNDARY TOMORROW... SOMEWHERE ACROSS CEN OR ERN VA PER BOTH THE ETA AND GFS MODELS. WILL CONTINUE WITH THE 30% RAIN CHANCES DURING THE PEAK HEATING TIMEFRAME (AFTN/EARLY EVENING)...THOUGH GIVEN THE MARINE LAYER STABILITY WITH THE ONSHORE FLOW...EXPECT THE BEST CHANCES INLAND (CENTRAL/SOUTH-CENTRAL VA). FRIDAY THROUGH TUESDAY...AFTER A BRIEF RESPITE...UPPER RIDGE BULDGES BACK N-NE INTO THE MID ATLC REGION. FLAT UPPER RIDGING IS THEN EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS AS THE SURFACE FRONT REMAINS WELL NORTH OF THE REGION. THUS WILL BE LOOKING AT TYPICAL SUMMER-LIKE CONDITIONS ONCE AGAIN... WITH TSTM CHANCES DEPENDENT ON SOURCES OF MESOSCALE TRIGGERS (I.E. OROGRAPHIC LIFT...SEA BREEZES) IN THE ABSENCE OF A SYNOPTIC-SCALE FOCUS. ON WEDNESDAY...EXTENDED GFS HAS BEEN HINTING AT A NRN STREAM SHORTWAVE TROUGH CLIPPING THE MID ATLC REGION...WHICH COULD PUSH THE STATIONARY FRONT FARTHER S INTO OUR AREA. FOR NOW WILL MAINTAIN LOW (30%) RAIN CHANCES DURING THE AFTN/EVENING HOURS... BASICALLY MATCHING CLIMATOLOGY FOR EARLY SUMMER. .MARINE...SOUTH AND SOUTHWEST WINDS SHIFTING NORTH AND NORTHEAST BEHIND SURFACE FRONT THAT WILL STALL OVER SOUTHERN CHESAPEAKE BAY AND MID ATLANTIC COASTAL WATERS TONIGHT AND THURSDAY. SPEEDS/WAVES /SEA EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. WINDS/SEAS/WAVES HIGHER IN THUNDERSTORMS THIS EVENING. && .AVIATION...MVFR CIGS/VSBY INVOF NUMEROUS SHWRS/TSTMS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... SBY 62 76 62 84 / 60 30 30 30 OXB 62 71 62 77 / 60 30 30 30 WAL 63 77 65 79 / 70 30 30 30 FVX 63 86 65 90 / 60 30 30 30 RIC 64 82 66 88 / 60 30 30 30 PTB 65 85 66 91 / 60 30 30 30 AKQ 66 85 67 89 / 70 30 30 30 PHF 66 83 66 86 / 70 30 30 30 ORF 66 82 68 86 / 70 30 30 30 ECG 66 85 66 87 / 70 30 30 30 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && HURLEY/HOULE
Hazardous weather outlook, May 19, 10:48 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1048 AM EDT WED MAY 19 2004 MDZ021>025-VAZ048-049-061>064-068>078-082>086-090-091-099-100-190929- ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA- GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA- NORTHAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-RICHMOND VA-SOMERSET MD- WESTMORELAND VA-WICOMICO MD-YORK VA- 1048 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS THIS AFTERNOON AND EARLY EVENING AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS OFFICE AT 955 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT. NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092>098-190929- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE EDWARD VA- PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 1048 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS THIS AFTERNOON AND TONIGHT AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH...SHOULD A LINE OF STORMS DEVELOP. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS OFFICE AT 955 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT. REILLY
In the hours before
Special weather statement, May 19, 5:12 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 512 PM EDT WED MAY 19 2004 MDZ024-025-192204- INLAND WORCESTER MD-MARYLAND BEACHES MD- 512 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS ARE AFFECTING OCEAN CITY... AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM OCEAN CITY TO JUST NORTH OF SNOW HILL...MOVING EAST AT 25 MPH. THE STORMS WILL BUILD SOUTH INTO SNOW HILL AND ASSATEAGUE THROUGH 6 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Local storm report, May 19, 5:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG PALMYRA 37.86N 78.26W
05/19/2004 FLUVANNA VA TRAINED SPOTTER
TREES DOWN. LAKE MONTICELLO. NO HAIL.
&&
AWIPSUSRSpecial weather statement, May 19, 5:32 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 532 PM EDT WED MAY 19 2004 VAZ089-090-192200- JAMES CITY VA-SURRY VA- 532 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS ARE TRACKING THROUGH SURRY AND JAMES CITY COUNTIES... AT 530 PM...RADAR SHOWED STRONG THUNDERSTORMS OVER SURRY COUNTY AND JAMES CITY COUNTY...JUST SOUTH OF WILLIAMSBURG...MOVING EAST AT 25 MPH. THE STORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 6 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, May 19, 5:55 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 555 PM EDT WED MAY 19 2004 VAZ099-192300- ACCOMACK VA- 555 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS ARE TRACKING INTO ACCOMACK COUNTY... AT 550 PM...RADAR SHOWED STRONG THUNDERSTORMS OVER THE CHESAPEAKE BAY TRACKING EAST AT 25 MPH TOWARD ACCOMACK COUNTY. THE STORMS WILL AFFECT CENTRAL AND SOUTHERN ACCOMACK COUNTY THROUGH 7 PM THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 40 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, May 19, 6:04 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 604 PM EDT WED MAY 19 2004 VAZ061-068>070-079>081-087-088-192300- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA- GREENSVILLE VA-POWHATAN VA-PRINCE GEORGE VA-SUSSEX VA- 604 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND SOUTHERN VIRGINIA... AT 600 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM POWHATAN TO DINWIDDIE...LAWRENCEVILLE AND JARRAT...MOVING EAST AT 25 MPH. THE STORMS WILL TRACK INTO AMELIA...WESTERN CHESTERFIELD...THE TRI CITIES AREA...PRINCE GEORGE AND SUSSEX COUNTIES THROUGH 7 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 40 MPH. ONE TO TWO INCHES OF RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Local storm report, May 19, 6:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD NEWPORT NEWS 37.08N 76.51W
05/19/2004 CITY OF NEWPORT NE VA EMERGENCY MNGR
TWO TO THREE FEET OF WATER ON PORTIONS WARWICK BLVD
BETWEEN 36TH AND 50TH STREET.
0615 PM FLASH FLOOD NEWPORT NEWS 37.08N 76.51W
05/19/2004 CITY OF NEWPORT NE VA LAW ENFORCEMENT
HIGH WATER AT CENTER AND JEFFERSON AVE AND ALSO
UNDERPASSES ALONG MAIN STREET AND CENTER AVENUE. ALSO AT
GATEWOOD AND WARWICK BLVD.
&&
DRThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:30 PM EDT | Special Marine Warning | AKQ | 30 min | |
| May 19, 4:30 PM EDT | Special Marine Warning | AKQ | 30 min | |
| May 19, 4:50 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 40 min |
| May 19, 5:00 PM EDT | Special Marine Warning | AKQ | 30 min | |
| May 19, 5:00 PM EDT | Special Marine Warning | AKQ | 30 min | |
| May 19, 5:22 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 28 min |
| May 19, 5:25 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 19, 5:25 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 19, 5:25 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 19, 5:25 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 19, 5:38 PM EDT | Severe Thunderstorm Warning | AKQ | James City, York | 22 min |
| May 19, 5:45 PM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 60 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.